Photo Rounds

Rash on both palms

A 22-year-old man presented to his family physician (FP) with a rash of 3 days’ duration on the palms of both hands. He said that he wasn’t taking any medications, vitamins, or supplements, but on further questioning, admitted to having used an over-the-counter topical product for a cold sore that he had 10 days prior to the visit. The patient was otherwise in good health and had no other skin eruptions.

What’s your diagnosis?


 

Rash on both palms

The FP diagnosed erythema multiforme (EM) in this patient based on the target lesions with central epithelial disruption on his palms. In this case, the EM was due to the herpes simplex outbreak on the patient’s lips (herpes labialis) that had occurred about a week earlier.

EM is a hypersensitivity reaction that is often secondary to infections or medications. Herpes simplex viruses (HSVI and HSV2) are the most common causative agents and have been implicated in ≥ 60% of cases.

The patient did not know that cold sores were due to herpes simplex and most oral HSV is due to HSV1 infection. He acknowledged that he experienced cold sores about every 2 months that were usually related to stress or exposure to intense sunlight. The FP recommended that the patient avoid intense sunlight (midday sun avoidance; wearing sunscreen and hats) and use lip protection with at least an SPF of 15. As the lip lesions were > 90% healed, there was no reason for the FP to prescribe an antiviral agent. The FP did, however, offer a prescription for valacyclovir to be used at the first signs of an oral herpes outbreak to avoid another case of EM (2000 mg by mouth every 12 hours x 2 doses). For symptomatic relief of the EM, the physician prescribed a 15 g tube of 0.1% triamcinolone cream to be applied to the lesions twice daily.

Photo courtesy of the University of Texas Health Sciences Center, Division of Dermatology and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Milana C, Smith M. Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas and Synopsis of Family Medicine. 3rd ed. New York, NY: McGraw-Hill; 2019:1161-1168.

To learn more about the 3rd edition of the Color Atlas and Synopsis of Family Medicine, see: https://www.amazon.com/Color-Atlas-Synopsis-Family-Medicine/dp/1259862046/

You can get the Color Atlas of Family Medicine app by clicking on this link: usatinemedia.com

Next Article: